Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
Nursing math & unit conversions
Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Write the given quantity with its unit and the unit you want.
Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
Check the direction: a smaller unit gives a bigger number.
Round only the final answer, to the precision the question names.
2Practice problems
1.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 99% on room air, blood pressure 136/82 mmHg, pulse 82/min, alert, temperature 35.5 °C. What is the NEWS2 total score?
RR 14SpO₂ 99%airSBP 136HR 82AT 35.5 °C
NEWS2 =
2.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). An adult weighs 97 kg and is 187 cm tall. Calculate the BMI and click the WHO weight category.
97 kg187 cm
1underweight
2healthy weight
3overweight
4obesity class I
5obesity class II
6obesity class III
3.Arterial blood gas interpretationMedium
A practice arterial blood gas shows pH 7.26, PaCO₂ 23 mmHg (3.1 kPa) and HCO₃⁻ 10 mmol/L. The primary disorder is metabolic acidosis. How far is it compensated? Click your answer.
pH 7.26PaCO₂ 23 mmHg (3.1 kPa)HCO₃⁻ 10 mmol/L
1uncompensated
2partially compensated
3fully compensated
4.Arterial blood gas interpretationHard
Practice values: Na⁺ 146, Cl⁻ 97 and HCO₃⁻ 17 mmol/L. Calculate the delta ratio (AG − 12)/(24 − HCO₃⁻), using AG = Na⁺ − (Cl⁻ + HCO₃⁻). Give two decimals.
Na⁺ 146 mmol/LCl⁻ 97 mmol/LHCO₃⁻ 17 mmol/L
delta ratio =
5.Nursing fundamentalsMedium
When are non-sterile gloves needed?
AOnly when the patient is known to have an infection
BOnly when handling medicines
CFor every patient contact, including taking a pulse or blood pressure
DWhen contact with blood, body fluids or broken skin is expected
6.Nursing fundamentalsHard
A patient with type 1 diabetes is vomiting and not eating. Which advice is correct?
AKeep taking basal insulin and check glucose and ketones more often
BHalve every dose and stop testing the glucose
CDrink only sugar-free fluids and stop testing for ketones until better
DStop all insulin until eating normally again
7.Nursing math & unit conversionsMedium
Practice exercise (made-up values, not clinical guidance). A weight conversion gives 131.0629 kg. The rule in this exercise is that weights are rounded to the nearest tenth of a kilogram. What value x do you record?
131.0629 kg
x = kg
8.Nursing math & unit conversionsHard
Practice exercise (made-up values, not clinical guidance). A serum creatinine result is 379 µmol/L. Using 1 mg/dL = 88.4 µmol/L for creatinine, find c in mg/dL. Round to two decimal places.
379 µmol/L1 mg/dL = 88.4 µmol/L
c = mg/dL
3Solutions
1.Clinical assessment scores
Answer: NEWS2 = 1
NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.
Score each parameter
RR 14/min → 0
SpO₂ 99% → 0
on air → 0
SBP 136 mmHg → 0
HR 82/min → 0
alert (A) → 0
T 35.5 °C → 1
Add
NEWS2 = 0 + 0 + 0 + 0 + 0 + 0 + 1 = 1
Answer
NEWS2 = 1
2.Clinical assessment scores
Answer: overweight
Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.
BMI
BMI = 97/1.87² = 27.74
Category
overweight
Answer
overweight
3.Arterial blood gas interpretation
Answer: partially compensated
Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.
ROME, value by value
pH 7.26: acidaemia (below 7.35)
PaCO₂ 23 mmHg: low (35–45)
HCO₃⁻ 10 mmol/L: low (22–26)
Compensation
partially compensated
Answer
partially compensated
4.Arterial blood gas interpretation
Answer: delta ratio = 2.857
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Anion gap
AG = 146 − (97 + 17) = 32
Delta ratio
(32 − 12)/(24 − 17) = 20/7 = 2.857
Answer
delta ratio = 2.857
Above 2: an added metabolic alkalosis.
5.Nursing fundamentals
Answer: D · When contact with blood, body fluids or broken skin is expected
Why this is the answer
Under standard precautions, gloves are worn when exposure to blood or body fluids is likely. Wearing them for all contact gives false security and can spread germs if not changed.
Answer
D · When contact with blood, body fluids or broken skin is expected
6.Nursing fundamentals
Answer: A · Keep taking basal insulin and check glucose and ketones more often
Why this is the answer
Sick-day rules say people with type 1 diabetes should never stop their insulin, as illness increases glucose and the risk of ketoacidosis. Frequent testing and early advice are needed.
Answer
A · Keep taking basal insulin and check glucose and ketones more often
7.Nursing math & unit conversions
Answer: x = 131.1 kg
Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.
Digit in the tenths place
131.0629 → 0
Only the next digit decides
131.0629 → 6
6 is 5 or more, so round 0 up.
The digits after it (29) are ignored: round once, never step by step.
Round
x = 131.1 kg
Answer
x = 131.1 kg
8.Nursing math & unit conversions
Answer: c = 4.29 mg/dL
Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.